Because heroin is bought and sold illegally, there is no way of knowing or controlling the quality and strength of the narcotic. Heroin is often mixed with other powerful substances, like fentanyl or carfentanil, which increases its deadly effects. All it takes is one bad batch, or too large an amount, to die from a heroin overdose.
Heroin addiction can be treated with a combination of medication and behavioral therapy, which is likely the most effective measure for preventing overdose. But, in the case of an overdose, be prepared to know the signs and reach out for help.
Signs Of A Heroin Overdose
In the event of an overdose, 9-1-1 should be contacted immediately. Although witnessing someone overdosing can be scary, it’s important to know when to call for help. If left untreated, a heroin overdose can be fatal.
Signs of a heroin overdose include:
- disorientation or delirium (confusion, restlessness or hallucinations)
- extreme sleepiness
- floppy arms and legs
- lips and fingernails turn a bluish color
- pinpoint pupils (very small pupils)
- shallow or slow breathing
- snoring or gurgling sounds (this may indicate a person’s airway is blocked)
- unresponsiveness/won’t wake up
- weak pulse
Find Treatment For Heroin Abuse Today.
We are here to help you through every aspect of recovery. Let us call you to learn more about our treatment options.
Overdoses usually don’t happen quickly, and it can take several hours for someone to die as a result. Do not assume the person is sleeping, especially if they aren’t responsive and you can’t wake them. A person doesn’t have to show all of these signs to be having an overdose. If there is any suspicion, grab a phone and call for help as soon as possible.
Understanding A Heroin Overdose
The sad truth is heroin overdose deaths are on the rise. Since 2010, the number of deaths related to heroin use increased by more than five times. Data from 2016 shows nearly 15,500 people died from a heroin overdose that year alone. The recent surge in fatalities suggests more and more people will die as a result of using heroin.
Many of the people who die from a heroin overdose are already addicted. However, it is possible to overdose when trying heroin for the first time. Combining heroin with other substances, like alcohol, prescription drugs or cocaine, increases the risk of overdose. Spotting the signs of an overdose, knowing what to do in an emergency and understanding addiction are all important aspects of prevention.
What To Do During A Heroin Overdose
Besides calling 9-1-1, there are a few simple steps you can take to improve a person’s chances of survival. This is what you can do if someone is overdosing:
- assure them everything will be okay and stay with them
- call their name or try to get a response if they’re unconscious
- if you don’t get a response, carefully turn them on their side (this can prevent them from choking if they vomit and helps facilitate breathing)
- call an ambulance, keep an eye on them and give first aid or CPR if instructed to do so
Calling for emergency help is the single most important thing you can do if someone is overdosing on heroin. While it is possible to recover from a heroin overdose, it can result in pneumonia, other lung complications or death. If administered in time, there is a medication that can help counter a heroin overdose.
What Is Naloxone?
First responders may carry a medication called Naloxone, or brand name Narcan. Naloxone is an opioid reversal medication that can reverse the effects of a heroin overdose. Naloxone comes as a nasal spray, injectable or auto-injectable, and is sprayed into one nostril or injected under the skin or into a muscle. It can very quickly return breathing to normal, which has likely slowed to dangerous rates during an overdose.
Naloxone can prevent overdose fatalities and keep a person alive until they receive further medical attention. While this medication can be life-saving, it’s also crucial to understand what led to an overdose in the first place. Although anyone can overdose on heroin, there are some risk factors that endanger certain individuals.
Health Risk Factors For Opioid Overdose
While overdosing on heroin is possible via any route of administration, injecting heroin increases the risk. Combining stimulants, like cocaine, with heroin and injecting it (“speedball”) is very dangerous and often deadly.
Other risk factors for heroin overdose include:
- injecting heroin
- mixing heroin with other substances like alcohol or prescription drugs
- prolonged use of heroin or opioids (five to 10 years)
- other physical or mental health problems
- the person has been drug-free for a time but relapsed
- using heroin or other drugs while alone
A history of misusing prescription opioids is the strongest risk-factor for heroin abuse and addiction, which increases the risk of overdose. If a person has recently become dependent on opioids or has abused them within the past year, they are likely to succumb to addiction. Simply being addicted to heroin is a risk-factor for overdose, so it’s important to know the signs of addiction.
Signs Of Heroin Addiction
Heroin changes the brain in ways that make it hard to stop use. Developing a heroin dependence, which means the person suffers uncomfortable symptoms of withdrawal when they stop use, is a sign of addiction. The person may neglect their favorite activities in favor of seeking out and using heroin, allow relationships to deteriorate and experience problems at work or school.
Here are some other warning signs of heroin addiction:
- changes in appetite
- changes in attitude or personality
- changes in physical appearance (more messy, disheveled)
- covering arms (wearing long sleeves)
- finding burnt spoons/bottle caps, syringes, and bags with powder residue
- missing spoons, shoelaces or belts
- secretive behavior (isolation)
When a person makes using or finding heroin their top priority and continues to use it despite harmful consequences, they’re likely suffering from addiction. Although addiction can be devastating and may lead to overdose, it is a treatable disease.
Treatment and Resources For Overdose
Inpatient rehab programs are an excellent option for treating heroin addiction because they provide around-the-clock care and supervision and ensure the person is safe, comfortable and drug-free during addiction treatment. Many programs begin with a medically supervised detox program, which allows staff to monitor symptoms, provide medication to alleviate withdrawal and help prepare the person for further addiction treatment.
Heroin addiction is usually treated with a combination of medications and behavioral therapy. Currently, there are three government-approved medications used to treat heroin addiction: methadone, buprenorphine (Suboxone, Subutex) and naltrexone. These medications are effective for reducing drug cravings, lessening dependence and decreasing the risk of overdose.
Medications are typically used alongside behavioral therapy. Behavioral therapy is the most common form of addiction treatment and works to change thinking and attitudes towards drugs. While a person can recover from a heroin overdose, addiction treatment can help guide them into a long-lasting and fulfilling drug-free life in recovery.